May 26, 2021
Diarrhea is a common side-effect of cancer treatment.
It is either caused by chemotherapy or immunotherapy drugs.
Other causes in cancer patients can be; radiation therapy to the abdomen or pelvis, or infections.
Diarrhea can be complicated if not managed properly, Complications include:
Management of diarrhea:
Some symptoms should also be reported as they are considered warning signs if existed with diarrhea, they indicate infection or dehydration.
-Your doctor will prescribe a drug called Imodium (or Loperamide) capsules, Start with 2 capsules (4 mg), then take 1 capsule (2mg) every 4 hours or after each loose stools, up to 8 capsules (16 mg) in a day.
-Loperamide should be continued for 12 hours after resolution of diarrhea.
– Avoid food and drinks that worsens diarrhea as fatty, spicy food, milk products, coffee and alcohol.
– Do not avoid eating. Instead you can increase the intake of food that improves diarrhea, as the BRAT diet, which is a diet consisting of Bananas, Rice, Apple sauce, and Toast, is thought to help in controlling diarrhea. Increase intake of clear fluids as water, broth, and clear juices.